If you have been treated for pulmonary embolism, it's important to follow-up afterward with your doctor and to maintain a healthy lifestyle. In addition to other healthy practices, good lifestyle management techniques include:
Taking medicines as prescribed.
Having blood tests done as directed by your doctor.
Talking to your doctor before taking anticoagulants with any other medicines, including over-the-counter medicines. Over-the-counter aspirin, for example, can thin your blood. Taking two medicines that thin your blood may increase your risk for bleeding.
Asking your doctor about your diet. Foods that contain vitamin K can affect how well certain PE medications work. Vitamin K is found in green leafy vegetables and some oils, such as canola and soybean oil. It's best to eat a well-balanced, healthy diet.
Discuss with your doctor what amount of alcohol is safe for you to drink if you're taking medicine.
Medicines used to treat PE can thin your blood too much. This can cause bleeding in the digestive system or the brain. If you have signs or symptoms of bleeding in the digestive system or the brain, get treatment at once.
Signs and symptoms of bleeding in the digestive system include:
Bright red vomit or vomit that looks like coffee grounds
Bright red blood in your stool or black, tarry stools
Pain in your abdomen
Signs and symptoms of bleeding in the brain include:
Excessive bleeding from a fall or injury also may mean that your PE medicines have thinned your blood too much. Excessive bleeding is bleeding that will not stop after you apply pressure to a wound for 10 minutes. If you have excessive bleeding from a fall or injury, get treatment at once.
Pulmonary Embolism Prevention
Once you have had PE, you have a greater chance of having another one. During treatment and after, continue to:
Take steps to prevent deep vein thrombosis (DVT).
Check your legs routinely for swollen areas, pain or tenderness, increased warmth in swollen or painful areas, or red or discolored skin.
If you think that you are having symptoms of PE, contact your doctor at once.